Alert archive / California / Flood Watches in 2016
Flood Watch 1, NWS Reno, NV
NWS Reno, NV issued this flood watch at Dec 9, 2016, 1:31 PM PST for 4 counties in California; 4 counties in Nevada. It took effect at Dec 10, 2016, 4:00 AM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2016, 1:31 PM PST (21:31 UTC)
- In effect from
- Dec 10, 2016, 4:00 AM PST
- Expired
- Dec 10, 2016, 5:46 PM PST
- In force
- 14 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 74 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WGUS65 KREV 092131 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 131 PM PST FRI DEC 9 2016 CAZ072-NVZ002-003-101300- /O.NEW.KREV.FA.A.0001.161210T1200Z-161211T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, AND GARDNERVILLE 131 PM PST FRI DEC 9 2016 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, THE LAKE TAHOE BASIN, TRUCKEE AREA AND THE FOOTHILLS WEST OF RENO, CARSON CITY AND MINDEN. * FROM EARLY SATURDAY MORNING TO SATURDAY EVENING. * AN ATMOSPHERIC RIVER WILL BRING A BURST OF HEAVY PRECIPITATION ACROSS THE NORTHERN SIERRA AND LAKE TAHOE BASIN FROM EARLY SATURDAY MORNING TO SATURDAY AFTERNOON WITH SNOW LEVELS NEAR AND ABOVE 8000 FEET. * THE GREATEST THREAT FOR FLOODING IS NEAR SMALL CREEKS, STREAMS, AND RECENTLY BURNED SLOPES SUCH AS THE LITTLE VALLEY FIRE. ROCK AND MUD SLIDES ARE POSSIBLE NEAR STEEP TERRAIN. * THERE IS POTENTIAL THE TRUCKEE RIVER WILL EXCEED FLOOD STAGE BY LATE SATURDAY MORNING FROM ALONG HIGHWAY 89 TO THE MARTIS VALLEY, THIS INCLUDES THE CITY OF TRUCKEE. THE RIVER WILL BEGIN TO RECEDE IN THE TRUCKEE AREA BY LATE SATURDAY AFTERNOON. * A RAPID RISE OF THE TRUCKEE RIVER THROUGH RENO-SPARKS IS LIKELY SATURDAY EVENING. HOWEVER THE RIVER IS LIKELY TO REMAIN BELOW FLOOD STAGE. * DIFFICULT TRAVEL CONDITIONS DUE TO HEAVY RAIN WILL IMPACT INTERSTATE 80 FROM VERDI TO DONNER SUMMIT, HIGHWAY 89 FROM TRUCKEE TO SOUTH LAKE TAHOE, AND HIGHWAY 50 FROM SOUTH LAKE TAHOE TO ECHO SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL CREEKS AND STREAMS ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING ALONG SMALL CREEKS AND STREAMS SHOULD MONITOR THE LATEST WEATHER INFORMATION AT WEATHER.GOV/RENO AND BE PREPARED TO TAKE ACTION SHOULD FLOODING OCCUR. && $$
3 follow-up statements
496 WGUS65 KREV 101230 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 430 AM PST SAT DEC 10 2016 CAZ072-NVZ002-003-110100- /O.CON.KREV.FA.A.0001.000000T0000Z-161211T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, AND GARDNERVILLE 430 AM PST SAT DEC 10 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, THE LAKE TAHOE BASIN, TRUCKEE AREA, AND THE FOOTHILLS WEST OF RENO, CARSON CITY, AND MINDEN. * THROUGH THIS EVENING * AN ATMOSPHERIC RIVER WILL BRING A BURST OF HEAVY PRECIPITATION ACROSS THE NORTHERN SIERRA AND LAKE TAHOE BASIN FROM EARLY THIS MORNING THROUGH THIS AFTERNOON WITH SNOW LEVELS NEAR AND ABOVE 8000 FEET. * THE GREATEST THREAT FOR FLOODING IS NEAR SMALL CREEKS, STREAMS, AND RECENTLY BURNED SLOPES SUCH AS THE LITTLE VALLEY FIRE. ROCK AND MUD SLIDES ARE POSSIBLE NEAR STEEP TERRAIN. * A RAPID RISE OF THE TRUCKEE RIVER THROUGH RENO AND SPARKS IS LIKELY THIS EVENING. HOWEVER, THE RIVER IS LIKELY TO REMAIN BELOW FLOOD STAGE. * DIFFICULT TRAVEL CONDITIONS DUE TO HEAVY RAIN WILL IMPACT INTERSTATE 80 FROM VERDI TO DONNER SUMMIT, HIGHWAY 89 FROM TRUCKEE TO SOUTH LAKE TAHOE, AND HIGHWAY 50 FROM SOUTH LAKE TAHOE TO ECHO SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL CREEKS AND STREAMS ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING ALONG SMALL CREEKS AND STREAMS SHOULD MONITOR THE LATEST WEATHER INFORMATION AT WEATHER.GOV/RENO AND BE PREPARED TO TAKE ACTION SHOULD FLOODING OCCUR. && $$
755 WGUS65 KREV 101737 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 937 AM PST SAT DEC 10 2016 CAZ072-NVZ002-003-110145- /O.CON.KREV.FA.A.0001.000000T0000Z-161211T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, AND GARDNERVILLE 937 AM PST SAT DEC 10 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, IN EAST CENTRAL CALIFORNIA, GREATER LAKE TAHOE AREA. IN WESTERN NEVADA, GREATER LAKE TAHOE AREA AND GREATER RENO-CARSON CITY-MINDEN AREA. * THROUGH THIS EVENING * HEAVY RAIN FROM AN AN ATMOSPHERIC RIVER WILL CONTINUE ACROSS THE NORTHERN SIERRA AND LAKE TAHOE BASIN THROUGH THIS AFTERNOON. SNOW LEVELS SHOULD REMAIN NEAR 8000 FEET, BUT SOME SPOTTERS HAVE REPORTED ACCUMULATING SNOW AROUND THE TAHOE BASIN AS LOW AS 6500 FEET. * THE GREATEST THREAT FOR FLOODING IS NEAR SMALL CREEKS, STREAMS, AND RECENTLY BURNED SLOPES SUCH AS THE LITTLE VALLEY FIRE. ROCK AND MUD SLIDES ARE LIKELY NEAR STEEP TERRAIN. * FLOODING HAS BEEN REPORTED IN THE MOGUL AREA SO FAR TODAY. ROCK, MUD SLIDES AND PONDING OF WATER IS IMPACTING TRAVEL ON INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL CREEKS AND STREAMS ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING ALONG SMALL CREEKS AND STREAMS SHOULD MONITOR THE LATEST WEATHER INFORMATION AT WEATHER.GOV/RENO AND BE PREPARED TO TAKE ACTION SHOULD FLOODING OCCUR. && $$
438 WGUS65 KREV 110146 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 546 PM PST SAT DEC 10 2016 CAZ072-NVZ002-003-110300- /O.CAN.KREV.FA.A.0001.000000T0000Z-161211T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- 546 PM PST SAT DEC 10 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD HEAVY IS ENDING, HOWEVER LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE LAKE TAHOE BASIN AND WESTERN NEVADA THROUGH 7 PM. FLOWS WILL REMAIN HIGH ON CREEKS, STREAMS, DRAINAGE DITCHES FOR THE NEXT COUPLE HOURS WITH FLOW RATES DECREASING RAPIDLY OVERNIGHT. THOSE TRAVELING AROUND THE REGION THIS EVENING AND TONIGHT SHOULD REMAIN CAUTIOUS OF PONDING OF WATER ON ROADS. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flood watch went out at Dec 9, 3:56 AM PST, 9 hours 35 minutes earlier.
Area forecast discussion, Dec 9, 3:56 AM PST, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
356 AM PST Fri Dec 9 2016
.SYNOPSIS...
Periods of heavy rain, high elevation snow, and strong gusty winds
will impact the Sierra today and Saturday with periods of light to
moderate precipitation in western Nevada. Sunday and Monday will see
a break in significant precipitation before another round of storms
moves into the region midweek.
&&
.SHORT TERM...
A mild start to the morning compared to 24 hours ago along the Hwy
395 corridor from roughly Reno to Gardnerville where lows are only
in the 40s with breezy conditions prevailing. Outlying valleys in
the basin and range such as Lovelock are much colder as these
areas never broke through their inversions this morning and are
currently only in the 20s.
The active weather continues into the start of the weekend as our
next system will provide strong and gusty winds beginning this
afternoon followed by a weak to moderate Atmospheric River (AR) type
system tonight and Saturday.
The winds today will be the initial concern out ahead of the
incoming moisture which is set to hit the Sierra later tonight.
Winds are already gusty across Sierra ridgetops early this morning.
Sensors in the Sierra are showing gusts around 80 mph and these
speeds will increase to 100 mph later in the afternoon as winds
aloft strengthen and peak by early Saturday morning. The main
concern has been the possibility of strong winds in the valleys
later this afternoon with some potential for downsloping wind to
occur in the lee of the Sierra. Latest guidance shows only a few
hour window to develop a standing and breaking wave signature across
the Sierra, but thinking is it will become windy today via boundary
layer mixing across the Sierra and western Nevada mainly across the
Hwy 395/I580 corridor. Wind gusts in these valleys will
strengthen with peak gusts in the 50-60 mph range with some
downslope component pushing wind prone areas to see gusts as high
as 70 mph. As such a Wind Advisory has been issued for this
afternoon and evening. Travel restrictions for high profile
vehicles, aviation shear/turbulence, and dangerous boating
conditions on Lake Tahoe can be expected today.
The next phase of this storm will be a subtropical moisture plume
that will provide a weak to moderate Atmospheric River (AR) event
tonight into Saturday. This will be a warm system with high snow
levels starting around 8,000-9,000 feet so it will be mostly a rain
event except for the highest elevations in the Sierra. Expecting
rain to begin across the Sierra around the 10pm-midnight timeframe
with the heaviest precipitation occur early Saturday morning into
early afternoon. This system will provide ample moisture to the
Sierra with decent mountain shadowing across western Nevada. Latest
model runs have weakened the shadowing a little bit and the Hwy 395
corridor could see 0.25-0.50 inches of rainfall through Sunday
morning while the Sierra could see 1.5-2.5+ inches of precipitation.
Snowfall amounts for high elevations mainly above 8,500'-9,000'
could see 1-1.5 feet of snowfall with the highest peaks seeing 1.5-
2.0 feet by Sunday morning. Most passes should see mainly rainfall
but higher passes such as Mt Rose and Carson Pass may see
significant snowfall accumulation and travel issues. Fuentes
.LONG TERM...Monday through Thursday...
Weather pattern will remain active through the long term as
persistent zonal flow keeps the storm door open along with ample
atmospheric moisture available upstream (across the Pacific
Ocean). Atmospheric river tools show a break in the moisture tap
through Monday before the next slug of moisture reaches the Sierra
Monday night. Beyond some confidence in the overall large-scale
pattern, we continue to have low confidence in details such as
snow level and the strength of the Sierra rain shadow. Therefore,
few changes were made to the long term forecast this morning.
Weak ridging across the eastern Pacific into the Gulf of Alaska
may allow the flow to be a bit more amplified for Monday, cutting
off the moisture tap into the West and possible bringing down
another reinforcing shot of cold air from the north. GFS is
showing a cold front dropping down through Nevada Monday evening
with another round of gusty winds ahead of and just behind the
frontal passage. On the other hand, the ECMWF is warmer with
ridging over the same time period. GFS ensemble also shows a wide
range of possible temperatures for the air mass Monday-Monday
night. A weak or moderate atmospheric river looks to arrive
Monday night or Tuesday but with lots of uncertainty just how
cold the air mass will be as the moisture arrives.
For the second half of the week, there is a potential for another
atmospheric river to bring more precipitation to the area but
model solutions vary a great deal from each other and from run to
run, especially regarding timing and snow level. Hopefully model
forecasts will begin to converge on a solution over the next few
days (stay tuned). JCM
&&
.AVIATION...
Winds at Sierra ridge level around will continue at 40 to 50 kts
today and then increase to 50 to 70 kts this evening through
Saturday morning. These very strong winds will create mountain
wave activity over and in the lee of the Sierra along with
turbulence and wind shear impacts. Occasional rotor activity and
LLWS will remain possible, especially at KRNO-KCXP.
Light rain showers will be mainly confined to near the Sierra
today, with increasing chances of heavier rain in the Sierra
tonight-Saturday producing MVFR CIGS/VSBY and brief IFR
conditions. For lower elevations, only brief very light showers
are expected today, with a period of steady rain and possible
MVFR conditions by late Fri night/early Sat. JCM
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 1 PM this afternoon to 1 AM PST Saturday
NVZ002-003-005.
Lake Wind Advisory until 1 PM PST this afternoon for Lake Tahoe
in NVZ002.
CA...Wind Advisory from 1 PM this afternoon to 1 AM PST Saturday
CAZ070>073.
Lake Wind Advisory until 1 PM PST this afternoon for Lake Tahoe
in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 3:04 AM PST | Wind Advisory | REV | Alpine, El Dorado, Lassen, Modoc, Mono, Nevada and 3 more | 36 hr |
| Dec 9, 3:00 PM PST | Lake Wind Advisory | REV | Alpine, El Dorado, Nevada, Placer | 37 hr |
| Dec 9, 3:00 PM PST | Wind Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 24 hr |
Nearby
Flood Watches in California, 2016Flood Watches in Nevada, 2016Every flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.